Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Meds or no meds
Mar 14, 2010

I was exposed to HIV in early November 2009. I was tested a month later and found out I was positive. Additional blood tests showed a viral load of 140 and t-cell count of 223. My doctor was somewhat concerned about the t-cell count but was pleased with the viral load. He said my t-cell count took a hit but my immune system was doing a great job of holding the virus at bay for now. As a result, he recommended no meds at this time and to come back in 3 months for another blood test. Although I trust my doctor I see so much conflicting advice online that I am not sure if I should get a second opinion or just relax and follow his advice. So, I guess in fact, I am asking you for a second opinion. Thanks

Response from Dr. McGowan

Thanks for the question.

I am not convinced that the timeline is accurate. I would recommend much closer follow-up and most likely treatment if repeat testing confirms these numbers. Usually if a person is infected within the month they will have very very high viral load and may have a low dip in their CD4 count. This can correct over the next several weeks to a higher CD4 and drop in the viral load. Your finding of a low CD4 and low VL is not consistant with that. Therefore they should be repeated. If the same pattern is found then treatment should be started since a rebound in CD4 would not be likely with such a low viral load to begin with. It would be more consistent with a long-standing infection that may not have been recognized before. Had you been tested in the past? Either way 3 months is too long to wait.

Best, Joe



Previous
Resistance to NNRTI and Sensitivity
Next
New Norvir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement